Nebraska, 2007

Hail in Nebraska, March 28, 2007

March 28, 2007 · NWS CYS · 2 events in 2 counties and zones

Severe storms produced hail over parts of Dawes and Box Butte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe storms produced hail over parts of Dawes and Box Butte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 28, 8:09 AM MST, 5 hours earlier.

Area forecast discussion, Mar 28, 8:09 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
909 AM MDT WED MAR 28 2007

.UPDATE...EXTENDED DENSE FOG ADVISORY FOR WY ZONES 66 AND 69 UNTIL
11 AM. UPDATED ZFP AND HWO ACCORDINGLY. NO OTHER CHANGES WE MADE.

&&

.PREV DISCUSSION... /ISSUED 430 AM MDT WED MAR 28 2007/

SHORT TERM...THROUGH THURSDAY NIGHT...VERY ACTIVE PERIOD IN STORE
WITH A FICKLE UPPER LOW PLAYING HAVOC WITH THE MODELS AND THIS
FORECAST. BROAD CIRCULATION EVIDENT ON IR IMAGERY THIS HOUR WITH
SUBTLE RETROGRESSION NOTED. THE RIDGE OVER THE CENTRAL CONUS IS
SEVERELY INHIBITING EASTWARD PROGRESSION RIGHT NOW...AND EACH MODEL
HAS A DISTINCT SCENARIO FOR ITS MEANDERING. THE UKMET/CANADIAN
TANDEM HAS BEEN THE MOST RELIABLE WITH THIS SYSTEM TO DATE...SO
WILL AGAIN TAKE HPC ADVICE OF FOLLOWING IT. ONE OF MANY CONCERNS
FOR TODAY WILL BE THE WIND POTENTIAL IN THE PANHANDLE. GUIDANCE
PACKAGES ALL INDICATE ADVISORY CRITERIA THIS AFTERNOON FROM A
CLIMATOLOGICALLY RARE DIRECTION FOR HIGH WINDS...BUT GIVEN
PERSISTENCE AND STRENGTH OF THE LOW...HAVE DECIDED TO HOIST AN
ADVY. ANOTHER CONSEQUENCE OF THIS STRONG UPSLOPE WIND HAS BEEN
OFF AND ON FOG IN THE THE CHEYENNE AREA AND WESTWARD THROUGH THE
SOUTHERN LARAMIE RANGE. THE STRATUS IS INTERSECTING THE GROUND
INTERMITTENTLY...SO DECIDED TO GO WITH ANOTHER DENSE FOG ADVY MUCH
LIKE 24 HOURS AGO.

MOVING ON...HARD TO PIN DOWN POP REGIME RIGHT NOW...WITH WAVE
AFTER WAVE OF PRECIP UPSTREAM...AND DIFFERING TIMINGS OF UPPER
ENHANCEMENT FEATURES AMONG AVAILABLE MODELS...AND
UNFORTUNATELY...THE AFOREMENTIONED RELIABLE MODELS HAVE THE LEAST
RESOLUTION. REGARDLESS...HAVE BROADBRUSHED HIGH POPS ACROSS MOST
OF THE CWA THROUGH THE ENTIRE SHORT TERM. THE FOCUS WILL BE THE
NORTHERN HALF WHERE UPSLOPE WILL BE MAXIMIZED. THINK CHEYENNE
ITSELF WILL HAVE THE LEAST PRECIP. HAVE UPGRADED THE WINTER
HIGHLIGHT TO A WARNING PER COLLABORATION WITH NEIGHBORS AND HPC.
THIS COULD BE A LONG LIVED EVENT WITH ONE TO TWO FEET IN THE
MOUNTAINS. THE SNOW LEVEL WILL FALL FROM 9000 FEET THROUGHOUT THE
DAY AS THE PACIFIC FRONT SWEEPS THROUGH THE REGION. SFC ANALYSIS
SUGGESTS THE COLD FRONT IS ON TRACK FOR A NAM VERIFICATION...SO
EXPECTING FROPA THROUGH THE CWA BY 00Z. THIS LEAVES A FEW HOURS OF
PRE FRONTAL MOISTURE FEED INTO A VERY SHEARED ENVIRONMENT IN THE
PANHANDLE. HAVE INCLUDED SCT TSMS WITH POSSIBLE SEVERE AFTER NOON.

LONG TERM...FRI THRU TUE...AREA IS STILL UNDER THE INFLUENCE OF THE
LINGERING UPPER LOW FRI INTO FRI NIGHT WITH SOME SNOW SHWRS MAINLY
IN THE MTNS.  MAINLY DRY AND WARMER SAT INTO SUN AS W FLOW BREAKS
THRU ACROSS THE REGION.  MODELS NOT TOO SURE ABOUT STRENGTH/TIMING
OF AN UPPER TROF WHICH WILL MOVE THRU SOMETIME MON OR TUE...00Z
ECMWF IS DEEPER WITH TROF.  WILL HOLD OFF ON ANY PCPN FOR NOW GIVEN
UNCERTAINTY.

AVIATION...THE UPPER LOW SPINNING TO THE WEST WILL CREATE
INTERMITTENT IFR AND OCCASIONALLY LIFR THROUGH TOMORROW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...DENSE FOG ADVISORY UNTIL 11 AM WEDNESDAY FOR WYZ066-WYZ069.
     WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR WYZ059-WYZ061-
     WYZ062-WYZ063-WYZ064-WYZ065-WYZ066.
NE...WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR NEZ001-NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM....WFOCYS
Hazardous weather outlook, Mar 28, 10:10 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MDT WED MAR 28 2007

WYZ059-061>066-291130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1110 AM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THE LARAMIE RANGE MOUNTAINS
WEST INTO THE RAWLINS AREA STARTING AT NOON TODAY AND CONTINUING
OVERNIGHT.  SNOW WILL BEGIN TO FALL ACROSS THE SNOWY AND LARAMIE
RANGES ABOVE 9000 FEET THIS MORNING...AND IT WILL BECOME HEAVY BY
MIDDAY.  IN THE LOWER ELEVATIONS OF CARBON...ALBANY...AND CONVERSE
COUNTIES...RAIN WILL CHANGE TO SNOW BY THIS AFTERNOON AFTER A COLD
FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WARNING WILL LAST UNTIL 6 PM THURSDAY AS THE SNOW ACCUMULATES
TO NEARLY TWO FEET IN THE HIGHER ELEVATIONS...WITH 4 TO 8 INCHES IN
THE LOWER ELEVATIONS.  SOME LINGERING SNOW SHOWERS WILL BE POSSIBLE
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ069-291130-
CHEYENNE FOOTHILLS-
1110 AM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME SNOW SHOWERS WILL LINGER INTO THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ060-067-068-070-291130-
NIOBRARA-PLATTE-GOSHEN-PINE BLUFFS-
1110 AM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND A FEW OF THEM
NEAR THE NEBRASKA BORDER COULD BECOME STRONG ENOUGH TO PRODUCE SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SNOW SHOWERS WILL LINGER INTO THURSDAY NIGHT ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-291130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1110 AM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 9 AM TO 6 PM TODAY.  SOUTHEAST
WINDS WILL INCREASE BY 9 AM TO 20 TO 35 MPH WITH FREQUENT GUSTS TO
OVER 45 MPH. THIS WILL POSE A HAZARD TO MOTORISTS DRIVING
LIGHTWEIGHT OR HIGH PROFILE VEHICLES. THE WINDS WILL DIMINISH BY
LATE AFTERNOON.

THERE IS ALSO A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER THE
PANHANDLE.  A FEW OF THEM COULD BECOME SEVERE...PRODUCING SOME HAIL
AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME SNOW SHOWERS WILL BE POSSIBLE THROUGH THURSDAY NIGHT OVER THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 174 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Box Butte

When
March 28, 1:09 PM MST to 1:15 PM MST
Where
Box Butte County, 17 mi W of Hemingford to 18 mi W of Hemingford
Measured
1.75 in hail
Reported by
Public
Coordinates
42.320, -103.402

Hail estimated from 1.00 to 1.75 inches in diameter.

Hail, Dawes

When
March 28, 1:40 PM MST to 1:45 PM MST
Where
Dawes County, 14 mi SE of Crawford
Measured
0.75 in hail
Reported by
Public
Coordinates
42.537, -103.206

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14216, 14217.